Kansas, 2017

Hail and Damaging Wind in Kansas, September 1, 2017

September 1, 2017 · NWS DDC · 2 events in 2 counties and zones

An upper level ridge built over the Rockies. Near the surface, a ridge of high pressure extending from the great lakes into Colorado moved slightly northward and this shifted the winds from the northeast to the southeast by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level ridge built over the Rockies. Near the surface, a ridge of high pressure extending from the great lakes into Colorado moved slightly northward and this shifted the winds from the northeast to the southeast by the afternoon. A few thunderstorms developed bringing just a few severe reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 1:36 PM CST, 7 hours 34 minutes earlier.

Area forecast discussion, Sep 1, 1:36 PM CST, 7 hours 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
236 PM CDT Fri Sep 1 2017

...Updated Short term and Long term discussions...

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM CDT Fri Sep 1 2017

Models remain in good agreement with scattered thunderstorms
redeveloping late this afternoon/early tonight ahead of an upper
level trough that will be crossing western Kansas between 00z and
09z Saturday. CAPE values currently do not look to be as high as
what was forecast yesterday but still given the 0-6km shear and
mid level instability some small hail can not be completely ruled
out late today early tonight. Wind gusts of 50 to 60 mph will also
possible.

As this upper level trough passes the chance for precipitation
will end from northwest to southeast between 06z and 12z Saturday.
Saturday will be mostly sunny and given the net 24 hour temperature
chance at the 850mb level between 00z Saturday and 00z Sunday the
highs on Saturday are expected to be anywhere from 2 to 5F warmer
than today. Highs will be mainly around 90 degrees on Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 233 PM CDT Fri Sep 1 2017

The Labor Day warming trend still looks on track with the
guidance finally is beginning to come around to the warmth
expected ahead of a cold front that will drop south into western
Kansas during the day on Monday. Based on the warm in the 900mb to
850mb temperatures each day at 00z ahead of the front the highs
climbing into the mid to upper 90s can be expected on Sunday and
again on Monday. Given the expected location of this frontal
boundary over these two days the warmer temperatures Sunday
afternoon will be across west central and north central Kansas and
then across most of southwest Kansas on Monday.

Some scattered late day convection will be possible on Monday but
the better chances for thunderstorms will be Monday night into
early Tuesday as the next upper level trough crosses the Central
Plains.

As this next upper level trough crosses the Central Plains Monday
night into early Tuesday the cold front will drop south across
Oklahoma into north Texas and a cool dome of high pressure will
start to build into western Kansas. Depending on the cloud cover
Tuesday afternoon the highs could range from the low to upper 70s

Highs will be in the 80s from Wednesday through Friday as the
surface highs crosses the central plains. A gradual warming trend
can be expected late week with highs climbing from the 80 to 85
degree range on Wednesday to the 85 to near 90 degree range by
Friday. The chance for precipitation will also be improving Friday
and Friday night as an upper level trough move out of the Rockies
and into the West Central High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri Sep 1 2017

A few lingering showers or possibly an isolated thunderstorm is
expected in the Hays and Dodge City areas for the next hour or
two. Another round for thunderstorms will then be possible at all
TAF sites early tonight as an upper level trough crosses western
Kansas. Based on the latest models and dprog/dt from Satellite it
appears that the best chance for convection ahead of this upper
trough at Hays and Garden City will be from 00z and 05z Saturday.
Liberal and Dodge City will have the better chances for
convection from 03z to 09z Saturday. Model soundings indicating
ceilings may briefly fall into the 3000 to 6000ft AGL level with
these thunderstorms. Outside these storms ceilings will be at or
above 12000ft AGL. Southeasterly winds at 10 to 15 knots will
shift to the northeast as these storms pass early tonight. The
northeasterly winds will then gradually veer back to the southeast
early Saturday as surface pressures begin to fall along the lee
of the Rockies.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  89  63  94 /  60   0   0   0
GCK  58  91  61  93 /  40   0   0   0
EHA  62  90  61  91 /  40   0   0   0
LBL  62  91  62  92 /  60   0   0   0
HYS  59  89  63  95 /  40   0   0   0
P28  63  88  65  93 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Sep 1, 12:08 PM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
108 PM CDT Fri Sep 1 2017

KSZ030-031-043>046-061>066-074>081-084>090-021000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
108 PM CDT Fri Sep 1 2017 /1208 PM MDT Fri Sep 1 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

A few strong to marginally severe thunderstorms may develop late
today and early this evening, mainly west of a Dighton to Liberal
line. The main hazards this evening will be wind gusts of 50 to
60 mph and hail up to the size of quarters.

Day 1 Hazards
-------------
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A cold front passage is expected Monday night and Tuesday morning,
during which some showers and thunderstorms are possible across
mainly the eastern counties. Significant rainfall and severe
weather are both unlikely.

Days 2-7 Hazards
----------------
* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required after 4 pm west of a
Dighton to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 1, 7:26 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
826 PM CDT FRI SEP 1 2017

KSZ074-075-084-085-020230-
Stanton KS-Stevens KS-Grant KS-Morton KS-
826 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHEASTERN
MORTON...SOUTHERN KEARNY...GRANT...EASTERN STANTON AND NORTHWESTERN
STEVENS COUNTIES UNTIL 930 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Big Bow, or 14 miles northeast of Johnson City, moving
southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses, Johnson City, Big Bow, Hickok and The Milepost Elevator.

LAT...LON 3766 10193 3774 10176 3774 10141 3756 10114
      3729 10163
TIME...MOT...LOC 0126Z 314DEG 19KT 3772 10158

HOVORKA
Special weather statement, Sep 1, 7:55 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
855 PM CDT FRI SEP 1 2017

KSZ063-077-020300-
Gray KS-Finney KS-
855 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHERN GRAY
COUNTIES UNTIL 1000 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Garden City Regional Airport, or 5 miles east of
Garden City, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pierceville, Ingalls, Charleston, Garden City Regional Airport and
Concannon State Lake.

LAT...LON 3772 10065 3774 10065 3774 10067 3788 10090
      3796 10078 3802 10084 3821 10061 3798 10023
      3769 10060
TIME...MOT...LOC 0155Z 316DEG 14KT 3800 10076

HOVORKA
Special weather statement, Sep 1, 8:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
943 PM CDT FRI SEP 1 2017

KSZ085-020345-
Stevens KS-
943 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 1045 PM
CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hugoton, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10155 3724 10155 3738 10135 3700 10109
TIME...MOT...LOC 0243Z 333DEG 18KT 3726 10143

RUSSELL
Special weather statement, Sep 1, 8:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
959 PM CDT FRI SEP 1 2017

KSZ063-064-077-078-020400-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
959 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL
FINNEY...SOUTHWESTERN HODGEMAN AND GRAY COUNTIES UNTIL 1100 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Charleston, or 14 miles southeast of Garden City,
moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cimarron, Montezuma, Pierceville, Ingalls, Charleston, Howell,
Kalvesta, Garden City Regional Airport and Boot Hill Casino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 10078 3805 10024 3773 10004 3756 10057
TIME...MOT...LOC 0258Z 314DEG 15KT 3789 10061

RUSSELL
Special weather statement, Sep 1, 9:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1004 PM CDT FRI SEP 1 2017

KSZ045-064-020400-
Hodgeman KS-Ness KS-
1004 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND
NORTHEASTERN HODGEMAN COUNTIES UNTIL 1100 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ness City, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ness City, Jetmore, Hanston, Gray and The Laird Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3829 9963 3825 9961 3821 9961 3809 9959
      3809 10004 3845 10008 3845 9973
TIME...MOT...LOC 0303Z 336DEG 21KT 3831 9984

RUSSELL

The radar

The Dodge City radar (KDDC), 67 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Finney

When
September 1, 9:10 PM CST
Where
Finney County, 1.29 mi ESE of (Gck)garden City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -100.710

Thunderstorm Wind, Stevens

When
September 1, 9:15 PM CST
Where
Stevens County, 1.77 mi NW of Hugoton
Measured
48 kt (55 mph) measured gust
Reported by
Mesonet
Coordinates
37.200, -101.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723189, 723190.